Alert archive / New York / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 2, NWS Burlington, VT
NWS Burlington, VT issued this severe thunderstorm warning at May 1, 1997, 5:41 PM EDT for Essex County, New York. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 1, 1997, 5:41 PM EDT (21:41 UTC)
- Expired
- May 1, 1997, 6:15 PM EDT
- In force
- 34 min
- Issued by
- NWS Burlington, VT
- Area
- Whole counties
County Essex County, NY
The nearest sounding before it
Albany, NY (KALB), launched 12:00Z, 9.7 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 965 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 278 m²/s²
- 0-3 km storm-relative helicity
- 337 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KBTV 012143 RRA SVRBTV NYC031-012215- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BURLINGTON VT 541 PM EDT THU MAY 1 1997 THE NATIONAL WEATHER SERVICE IN BURLINGTON VT HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 615 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN NORTH NEW YORK ...EASTERN ESSEX COUNTY A LINE OF THUNDERSTORMS...SOME SEVERE STRETCHED NORTH TO SOUTH OVER ESSEX COUNTY BETWEEN AUSABLE FORKS AND SCHROON LAKE. THESE STORMS WERE MOVING EAST AROUND 30 MILES AN HOUR AND WILL ENTER LAKE CHAMPLAIN AROUND OR JUST AFTER 6 PM. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WIND IN EXCESS OF 55 MPH...LARGE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. PEOPLE OUTSIDE SHOULD MOVE TO A SAFE INDOOR SHELTER. STAY AWAY FROM WINDOWS...DOORS...AND OUTSIDE WALLS. IF YOU ARE RECREATING IN OR NEAR THE LAKE...YOU SHOULD MOVE INSIDE A SAFE INDOOR SHELTER AT ONCE. STAY AWAY FROM THE WATER. BOATERS SHOULD SEEK SHELTER IN A HARBOR OR COVE UNTIL THE THUNDERSTORMS HAVE CLEARED YOUR AREA. STRONG THUNDERSTORM WINDS AND ROUGH WATER COULD EASILY OVERTURN SMALLER CRAFT. WHITTIER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 2:25 PM EDT, 3 hours 16 minutes earlier.
Area forecast discussion, May 1, 2:25 PM EDT, 3 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 215 PM EDT THU MAY 1 1997 SFC LOW NE OF LAKE HURON WL TRACK ACRS ONT/QUE THRU TNGT. INITIAL CDFNT/TROF MOVG ACR WRN NY...HAS REACHED VCNTY ART...AND WL MOV ACRS FA BTWN 20Z-02Z. SHWRS WITH SOME EMBEDDED TSRA RATHER WDSPRD ACRS FA ATTM. DRY SLOT HAS DVLPD OVR WRN NY...AND LINE OF CONVECTION FIRING UP IN VCNTY OF FIRST FNT WHERE MSTR CONVERGENCE AND PVA IS GREATEST. INSTABILITY IS ONLY MARGINAL...BUT WITH STG MID LVL WNDS...ANY TSRA THAT DO DVLP MAY BE ACPYD BY STG WND GUSTS THRU THIS EVENING. XPC SKIES TO RMN MSTLY CLDY OVRNGT AS H5 TROF IS SLOW TO MOV THRU FA. COMBINATION OF UA TROF...SECONDARY SFC FNT...CAA AND DVLPG CYC FLOW ARND DEPARTING SFC LOW WL ALSO RESULT IN SCT -SHRA. IMPROVING CONDITIONS ON FRI AS LOW CONTINUES TO MOV AWAY AND SFC HI BLDS EAST FROM GRTLKS/OH VLY. MORNING CLDS WL GIVE WAY TO P/S SKIES. GUSTY NW WNDS WL BEGIN TO SUBSIDE LATE IN DAY. NEXT SYS RAPIDLY APRCHS FROM MIDDLE OF COUNTRY FRI NITE/SAT. CLDS WL OVRSPRD FA LATE FRI NITE...AND RAIN ARRIVES SAT AM. BULK OF RAIN WL FALL SAT PM/EVEN. FWC POPS OK...XCP WOULD MENTION SHWR OR SPRINKLE FOR NC/NE VT FRI AM DESPITE VERY LOW POP. FWC TEMPS REASONABLE...XCP SATURDAY MAX'S LOOK 5-10 DEGREES TOO HIGH. RJS
Nearby
Severe Thunderstorm Warnings in New York, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.